25 year old Female, has been out for a curry and developed a rash and difficulty breathing. After treatment in Resus she was admitted to EDU for a period of observation.
— PMH: Nut allergy

Observations

A Stridor

B – Bilateral Wheeze, Sats 85% (21%)

C – HR 125 BP 85/42

D – GCS 15

E – Pyrexial

Clinical Findings

  • Urticarial Rash Over Chest

  • Facial and Tongue Swelling


Why We Simulated

(click to enlarge)

True anaphylaxis is a life-threatening condition, however in the majority of cases it is easily and effectively treated. Pre-hospital adrenaline either by the Ambulance service or by the patient themselves may mean symptoms have resolved on arrival to the ED.

Our current practice is to observe patients on our emergency decisions unit provided their symptoms have resolved. This is in case of a biphasic reaction and the re-occurrence of symptoms, although evidence is emerging to challenge this practice (see the SGEM below).

It is essential that all Doctors working in the ED, or indeed in any clinical setting, can recognise the features of anaphylaxis and treat it. This is especially important when you consider the fact that 50% of fatal anaphylactic reactions are iatrogenic. As such the condition is highlighted both in the RCEM Curriculum and on the ALS course.

Learning Outcomes

  1. The "Crash Trolley" on EDU contains 1 x Epipen with 500 mcg 1:1000 Adrenaline (epinephrine).

  2. A nebuliser mask cannot supply higher flows of O2 as the pressure is too great.

  3. Verbalising your thoughts and plan can help the team understand the next actions required.

Positive Feedback

  • Recognised Anaphylactic Reaction.

  • Called for senior support.

  • Administered further dose of adrenaline when continued deterioration.

Special thanks to the staff that answered the STAT call to EDU without knowing it was a SIM.
Edit & Peer Review by Rebecca Prest

Comment